Arizona, 2014Damaging Winds in Arizona, August 12, 2014
August 12, 2014 · NWS PSR · 4 events in 1 county or zone
Scattered thunderstorms affected the greater Phoenix metropolitan area during the late afternoon and evening hours on August 12th. In addition to heavy rain, the storms also generated strong and gusty microburst winds, with peak gusts estimated to be in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms affected the greater Phoenix metropolitan area during the late afternoon and evening hours on August 12th. In addition to heavy rain, the storms also generated strong and gusty microburst winds, with peak gusts estimated to be in excess of 60 mph. The stronger storms damaged a number of trees in the greater Phoenix area, especially in the southeastern communities such as Tempe, Chandler and Mesa. Some of the trees that were blown down had diameters greater than one foot. No injuries were reported due to the falling trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 12, 2:15 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
215 PM MST TUE AUG 12 2014
...POTENTIAL FOR LOCALIZED FLASH FLOODING THROUGH TONIGHT ACROSS
MUCH OF THE AREA...
.SYNOPSIS...
COPIOUS AMOUNTS OF MOISTURE AHEAD OF AN APPROACHING LOW PRESSURE
SYSTEM WILL SUPPORT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH WEDNESDAY. SOME STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL AND LOCALIZED AREAS OF FLOODING. WITH THE MOIST
CONDITIONS...TEMPERATURES WILL REMAIN BELOW NORMAL THE NEXT FEW
DAYS. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK AS
HIGH PRESSURE BECOMES REESTABLISHED TO THE SOUTH.
&&
.DISCUSSION...
THE PRIMARY INVERTED TROUGH/VORTICITY CENTER WAS PROPAGATING NORTH
INTO FAR SOUTHERN ARIZONA WEST OF TUCSON...WHILE A LEADING
CONVECTIVELY GENERATED VORTICITY MAX/GRAVITY WAVE WAS SUPPORTING
INTENSIFYING CONVECTION THROUGH MUCH OF SOUTHEAST CALIFORNIA.
INTERSPERSED WITH THESE FEATURES WERE AT LEAST ONE ADDITIONAL
MESOSCALE VORTICITY CENTER OVER SWRN ARIZONA...WHICH COULD ALSO AID
IN LOCALIZED CONVERGENCE AND LIFT. 12Z KPSR AND KTWC SOUNDINGS
DEPICTED DEEP SELY MOIST FLOW THROUGH THE LOWER AND MIDDLE
TROPOSPHERE CHARACTERIZED BY PWATS 1.75 INCHES AND LOW LEVEL MIXING
RATION 11-12 G/KG (NEAR 2 STANDARD DEVIATIONS ABOVE AVERAGE).
OBJECTIVE ANALYSIS SUGGESTS PWATS IN EXCESS OF 2 INCHES ADVECTING
NORTH INTO THE CWA...WHILE DIFLUENCE ALOFT AND FORCED ASCENT HAVE
INCREASED ACROSS THE REGION.
WHILE LAPSE RATES ARE NOT PARTICULARLY STEEP...TALL SKINNY CAPE
PROFILES WITH THICK MOISTURE WILL SUPPORT LOCALLY HEAVY RAIN
PRODUCING CELLS (AND POTENTIALLY A COUPLE MOISTURE LOADED
UPDRAFT/DOWNBURST CELLS). WILL CONTINUE FLASH FLOOD WATCH BASED
MOSTLY ON PRECIP RATE EXPECTATION OVER POPULATION CENTERS AS CELL
PROPAGATION MAY PRECLUDE A WIDESPREAD FLOOD THREAT...ALTHOUGH A FEW
TRAINING CELLS ORIENTED IN A SE-NW FASHION PARALLEL TO THE MEAN
ATMOSPHERIC STEERING FLOW MAY BE OF CONCERN THIS AFTERNOON AND
EVENING.
VERY DIFFICULT TO ASCERTAIN ANY PARTICULAR MODEL PERFORMING BETTER
THAN ANY OTHER AS SOME ASPECTS OF THE CURRENT RADAR ARE COVERED BY
SOME MODELS...BUT NOT BY OTHERS. CONCEPTUALLY...GIVEN THE FAVORABLE
DEEP SELY FLOW...PWATS ABOVE 2 INCHES...AND BROAD SCALE ASCENT HAVE
KEPT POPS SUBSTANTIALLY HIGH (GENERALLY IN THE 40-80 PERCENT RANGE).
HAVE ATTEMPTED TO UTILIZE HI-RES STORM SCALE ENSEMBLE NEIGHBORHOOD
PROBABILITIES COMBINED WITH NUMERICAL STATISTICAL GUIDANCE TO
HIGHLIGHT THE MOST FAVORABLE TIMES AND LOCATIONS FOR PRECIPITATION.
WOULD EXPECT MORE BREAKS IN CONVECTION AND WEAK SUBSIDENCE TO ADVECT
INTO THE FORECAST AREA FROM SONORA LATE TONIGHT BEHIND THE
PREDOMINANT VORTICITY MAX...ALTHOUGH GIVEN THE NEARLY SATURATED
ATMOSPHERE...PERIODIC SHOWERS MAY STILL LINGER.
THE AFOREMENTIONED VORT MAX WILL ACCELERATE SOMEWHAT WEDNESDAY AS IT
LIFTS NORTHEASTWARD INTO NORTHERN ARIZONA. BELOW NORMAL TEMPERATURES
ARE A GOOD BET GIVEN THE DEEP MOISTURE AND RESIDUAL RAIN-COOLED AIR.
A MOIST SOUTHWESTERLY FLOW SUGGESTS THE POSSIBILITY OF BACK-BUILDING
CELLS INTO THE LOWER DESERTS...THOUGH LARGE SCALE DYNAMICS WOULD
GENERALLY SUPPORT MORE SINKING MOTION. HAVE TEMPERED BACK POPS
SLIGHTLY ON WEDNESDAY THINKING SHOWER COVERAGE WILL BE MORE
LIMITED....BUT CANNOT DISCOUNT A FEW ROGUE SHOWERS JUST ABOUT
ANYWHERE DURING THE DAYLIGHT HOURS.
A DRIER SOUTHWESTERLY FLOW WILL DEVELOP IN THE WAKE OF THE LOW
PRESSURE SYSTEM BY THURSDAY...WHICH WILL CONFINE THUNDERSTORMS
MAINLY TO THE HIGHER TERRAIN OF NORTHERN AND EASTERN AZ. A WARMING
AND DRYING TREND IS ALSO EXPECTED LATE IN THE WEEK AND INTO EARLY
NEXT WEEK AS THE MONSOON HIGH DRIFTS SOUTHWARD...GIVING WAY TO MORE
OF A WESTERLY FLOW. GIVEN FAIRLY GOOD MODEL AGREEMENT...HAVE
DECREASED POPS EVEN FURTHER FOR FRIDAY AND THROUGH THE UPCOMING
WEEKEND.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SE ARIZONA
THROUGH NOON AND THEN MOVE INTO THE PHOENIX AREA AFFECTING TERMINALS
SOMETIME FROM LATE AFTERNOON THROUGH THE EVENING. WILL LIKELY ADD
IN A TEMPO OR PREDOMINANT GROUP FOR THUNDERSTORMS ONCE WE HAVE A
BETTER TIMEFRAME OF STORMS MOVING THROUGH THE AREA. HAVE FAIRLY HIGH
CONFIDENCE IN AT LEAST BRIEF TIME...LESS THAN AN HOUR MOST
LIKELY...OF MVFR CIGS/VSBYS DUE TO SHOWERS AND STORMS MOVING THROUGH
THE METRO AREA. EXPECTING A BREAK IN THE RAIN FROM AROUND MID
EVENING THROUGH MUCH OF THE OVERNIGHT...BUT CIGS AROUND 6-8K FEET
SHOULD PERSIST. ANOTHER ROUND OF SHOWERS AND POSSIBLY A THUNDERSTORM
OR TWO IS EXPECTED AGAIN DURING THE DAYTIME WEDNESDAY.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
A FAIRLY GOOD CHANCE OF AFFECTING BOTH KIPL AND KBLH AT LEAST FOR A
BRIEF TIME. CHANCES FOR STORMS WILL DIMINISH BY EARLY EVENING WITH
LINGERING CIGS AROUND 8K LIKELY LASTING JUST PAST MIDNIGHT. GRADUAL
CLEARING IS EXPECTED BY SUNRISE WEDNESDAY MORNING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
MUCH DRIER AIR WILL HAVE FILTERED INTO THE DISTRICT
FRIDAY...WITH MORE PREVALENT CLEAR SKIES AND LOWER HUMIDITIES OVER
THE WEEKEND. THE BEST CHANCES FOR RAINFALL FRIDAY WILL BE OVER
HIGHER TERRAIN OF GILA COUNTY AS SOME RESIDUAL MOISTURE LINGERS.
WITH NEAR AVERAGE TEMPERATURES...AFTERNOON RELATIVE HUMIDITY VALUES
FALLING INTO A 15-35 PERCENT RANGE FRIDAY WILL DRY TOWARDS A 10-25
PERCENT RANGE BY THE WEEKEND. OVERNIGHT RECOVERY WILL BE GOOD TO
EXCELLENT. OUTSIDE OF ANY GUSTY THUNDERSTORM WINDS
FRIDAY...TYPICAL LIGHT SUMMER WINDS WILL PREVAIL.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING AZZ020>028.
CA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MO/HIRSCH
AVIATION....KUHLMAN
FIRE WEATHER...MO
Hazardous weather outlook, Aug 12, 3:31 AM MST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
331 AM MST TUE AUG 12 2014
AZZ020>028-CAZ031>033-131230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
331 AM MST TUE AUG 12 2014 /331 AM PDT TUE AUG 12 2014/
...FLASH FLOOD WATCH IN EFFECT FROM NOON MST /NOON PDT/ TODAY
THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AND
TONIGHT ACROSS THE REGION. SOME STORMS WILL PRODUCE VERY HEAVY
RAINFALL...WHICH WILL LEAD TO FLOODING OF URBAN AREAS AND NORMALLY-
DRY WASHES. A FLASH FLOOD WATCH IS IN EFFECT FROM NOON TODAY
THROUGH WEDNESDAY MORNING. A FLASH FLOOD WATCH MEANS THAT FLOODING
OF WASHES...CREEKS AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE
WATCH AREA. IF YOU ARE IN THE WATCH AREA...YOU SHOULD WATCH THE
WEATHER AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN
AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE THREAT FOR FLOODING WILL PERSIST AT LEAST THROUGH WEDNESDAY
MORNING. DRIER CONDITIONS ARE ANTICIPATED BY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 12, 3:22 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST TUE AUG 12 2014
AZZ023-028-122300-
PINAL AZ-MARICOPA AZ-
322 PM MST TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 400 PM MST
AT 313 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GOLD CANYON VILLAGE...MOVING
WEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
GOLD CANYON VILLAGE...
ENCANTERA...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3324 11174 3347 11164 3334 11134 3317 11141
TIME...MOT...LOC 2222Z 110DEG 5KT 3329 11147
WATERS
Special weather statement, Aug 12, 4:01 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
401 PM MST TUE AUG 12 2014
AZZ023-028-122345-
PINAL AZ-MARICOPA AZ-
401 PM MST TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 445 PM MST
AT 356 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF PHOENIX MESA GATEWAY AIRPORT...
MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
AUGUSTA RANCH...
QUEEN CREEK...
PHOENIX MESA GATEWAY AIRPORT AND CHANDLER HEIGHTS...
SUPERSTITION SPRINGS MALL...
SEVILLE...
SAN TAN VILLAGE MALL...
GILBERT... GILBERT CITY HALL... FREESTONE PARK... TUMBLEWEED PARK
AND CHANDLER CITY HALL...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3318 11190 3343 11189 3339 11148 3321 11149
TIME...MOT...LOC 2302Z 092DEG 10KT 3330 11160
WATERS
Local storm report, Aug 12, 4:11 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
411 PM MST TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM DUST STORM 1 NNE QUEEN CREEK 33.25N 111.64W
08/12/2014 MARICOPA AZ TRAINED SPOTTER
VSBY LESS THAN O.13 MI.
&&
EVENT NUMBER PSR1400183
PSRLocal storm report, Aug 12, 4:13 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN 5 ENE PHOENIX MESA GATE 33.34N 111.59W
08/12/2014 M0.50 INCH MARICOPA AZ TRAINED SPOTTER
MEASURED IN 20 MINUTES.
&&
EVENT NUMBER PSR1400184
PSRSpecial weather statement, Aug 12, 4:26 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
426 PM MST TUE AUG 12 2014
AZZ024-028-130015-
GILA AZ-PINAL AZ-MARICOPA AZ-
426 PM MST TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 515 PM MST
AT 416 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF SUPERIOR...MOVING WEST AT 25
MPH.
LOCALLY DENSE BLOWING DUST IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
QUEEN VALLEY...
FLORENCE JUNCTION...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3324 11094 3324 11095 3295 11138 3305 11146
3351 11128 3331 11087
TIME...MOT...LOC 2326Z 111DEG 23KT 3324 11115
WATERSLocal storm report, Aug 12, 4:43 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM FLASH FLOOD 4 NNW GILBERT 33.38N 111.79W
08/12/2014 MARICOPA AZ TRAINED SPOTTER
SPOTTER AT BASELINE AND GILBERT REPORTING NEAR ZERO
VISIBILITY IN VERY HEAVY RAIN WITH STREET FLOODING AND
PEA SIZE HAIL.
0439 PM HAIL 4 NNW GILBERT 33.38N 111.79W
08/12/2014 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
SPOTTER AT BASELINE AND GILBERT REPORTING NEAR ZERO
VISIBILITY IN VERY HEAVY RAIN WITH STREET FLOODING AND
PEA SIZE HAIL.
&&
EVENT NUMBER PSR1400185
EVENT NUMBER PSR1400186
WATERSThunderstorm Wind, Maricopa
- When
- August 12, 4:43 PM MST
- Where
- Maricopa County, 1.15 mi E of Mc Queen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.400, -111.810
Scattered thunderstorms developed across the greater Phoenix area during the evening hours on August 12th and some of them affected the community of Mesa. In addition to heavy rain, the storms produced gusty and damaging outflow winds. According to a public report, a large tree with an estimated diameter of 2 feet was uprooted by thunderstorm winds estimated to be nearly 70 mph. The tree was blown down near the Holmes school, located between Broadway Road and Southern Avenue.
Thunderstorm Wind, Maricopa
- When
- August 12, 4:55 PM MST
- Where
- Maricopa County, 0.58 mi E of Mesa
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.420, -111.810
Scattered evening thunderstorms developed across the greater Phoenix metropolitan area on August 12th, and some of them affected the community of Mesa. In addition to heavy rain, the stronger storms produced gusty and damaging outflow winds. According to a report from the Mesa police department, a thunderstorm wind gust estimated to be 65 mph blew over a two foot diameter tree at the intersection of Stapley road and Main street in central Mesa. The tree fell over a stone fence and was blocking the road. No injuries were reported due to the fallen tree.
Thunderstorm Wind, Maricopa
- When
- August 12, 5:04 PM MST
- Where
- Maricopa County, 2.41 mi ESE of Gilbert
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.340, -111.740
Scattered thunderstorms affected the greater Phoenix metropolitan area during the late afternoon and evening hours on August 12th, and some of them affected the communities of Gilbert and Chandler. In addition to heavy rain, the stronger storms produced gusty and damaging microburst winds. According to a trained weather spotter 2 miles southeast of Gilbert, thunderstorm wind gusts estimated to be at least 60 mph downed a number of trees at the intersection of Warner Road and Greenfield. No injuries were reported due to the fallen trees.
Thunderstorm Wind, Maricopa
- When
- August 12, 5:50 PM MST
- Where
- Maricopa County, 0.69 mi N of Tempe
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 33.410, -111.930
Scattered thunderstorms affected the greater Phoenix metropolitan area during the late afternoon and evening hours on August 12th, and some of them affected the community of Tempe. In addition to heavy rain, the stronger storms produced gusty and damaging microburst winds. A National Weather Service employee reported that thunderstorms winds, estimated to be at least 60 mph, downed a 25 foot tall tree at the intersection of Rural Road and Broadway Road in north Tempe. The tree had a diameter of approximately one and a half feet. No injuries were reported due to the fallen tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Debris Flows and Dust Storm in Washington, August 12, 2014$449,000 · 52 kt wind · 12 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds and Lightning Strike in Idaho, August 12, 2014$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529829, 529830, 529832, 529836.